EconPapers    
Economics at your fingertips  
 

REGULARIZING PRIORS FOR LINEAR INVERSE PROBLEMS

Jean-Pierre Florens and Anna Simoni

Econometric Theory, 2016, vol. 32, issue 1, 71-121

Abstract: This paper proposes a new Bayesian approach for estimating, nonparametrically, functional parameters in econometric models that are characterized as the solution of a linear inverse problem. By using a Gaussian process prior we propose the posterior mean as an estimator and prove frequentist consistency of the posterior distribution. The latter provides the frequentist validation of our Bayesian procedure. We show that the minimax rate of contraction of the posterior distribution can be obtained provided that either the regularity of the prior matches the regularity of the true parameter or the prior is scaled at an appropriate rate. The scaling parameter of the prior distribution plays the role of a regularization parameter. We propose a new data-driven method for optimally selecting in practice this regularization parameter. We also provide sufficient conditions such that the posterior mean, in a conjugate-Gaussian setting, is equal to a Tikhonov-type estimator in a frequentist setting. Under these conditions our data-driven method is valid for selecting the regularization parameter of the Tikhonov estimator as well. Finally, we apply our general methodology to two leading examples in econometrics: instrumental regression and functional regression estimation.

Date: 2016
References: Add references at CitEc
Citations: View citations in EconPapers (7) Track citations by RSS feed

Downloads: (external link)
https://www.cambridge.org/core/product/identifier/ ... type/journal_article link to article abstract page (text/html)

Related works:
Working Paper: Regularizing Priors for Linear Inverse Problems (2013) Downloads
Working Paper: Regularizing Priors for Linear Inverse Problems (2013) Downloads
Working Paper: Regularizing Priors for Linear Inverse Problems (2013) Downloads
Working Paper: Regularizing Priors for Linear Inverse Problems (2013)
Working Paper: Regularizing priors for linear inverse problems (2010) Downloads
Working Paper: Regularizing priors for linear inverse problems (2010) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:cup:etheor:v:32:y:2016:i:01:p:71-121_00

Access Statistics for this article

More articles in Econometric Theory from Cambridge University Press Cambridge University Press, UPH, Shaftesbury Road, Cambridge CB2 8BS UK.
Bibliographic data for series maintained by Keith Waters ().

 
Page updated 2020-08-30
Handle: RePEc:cup:etheor:v:32:y:2016:i:01:p:71-121_00